Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 72, NWS Lincoln, IL

April 20, 2023Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2023, 2:43 PM CDT for Schuyler County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2023, 2:43 PM CDT (19:43 UTC)
Expired
Apr 20, 2023, 3:15 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 125 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 3:00 PM CDTHAIL 1.754 N Camden, ILGOLF BALL SIZE HAIL AT IL 99 AND IL 101 INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS53 KILX 201943
SVRILX
ILC169-202015-
/O.NEW.KILX.SV.W.0072.230420T1943Z-230420T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
243 PM CDT Thu Apr 20 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Schuyler County in west central Illinois...

* Until 315 PM CDT.

* At 242 PM CDT, a severe thunderstorm was located over Augusta, or
  16 miles southeast of Carthage, moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Schuyler County, including the following locations...
  Weinberg King State Park and Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4029 9091 4028 9066 4027 9061 4011 9091
TIME...MOT...LOC 1942Z 231DEG 41KT 4025 9091 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AAT
3 follow-up statements
306 
WWUS53 KILX 201950
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
250 PM CDT Thu Apr 20 2023

ILC169-202015-
/O.CON.KILX.SV.W.0072.000000T0000Z-230420T2015Z/
Schuyler-
250 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN SCHUYLER COUNTY...

At 249 PM CDT, a severe thunderstorm was located near Augusta, or 17
miles northwest of Rushville, moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Huntsville and Weinberg King State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4029 9091 4028 9066 4027 9061 4011 9091
TIME...MOT...LOC 1949Z 236DEG 49KT 4024 9085 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AAT
610 
WWUS53 KILX 201954
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
254 PM CDT Thu Apr 20 2023

ILC169-202015-
/O.CON.KILX.SV.W.0072.000000T0000Z-230420T2015Z/
Schuyler-
254 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN SCHUYLER COUNTY...

At 253 PM CDT, a severe thunderstorm was located 7 miles southeast of
Colmar, or 15 miles northwest of Rushville, moving northeast at 50
mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Huntsville and Weinberg King State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4029 9091 4028 9066 4027 9061 4011 9091
TIME...MOT...LOC 1953Z 239DEG 42KT 4026 9081 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AAT
507 
WWUS53 KILX 202003
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
303 PM CDT Thu Apr 20 2023

ILC169-202015-
/O.CON.KILX.SV.W.0072.000000T0000Z-230420T2015Z/
Schuyler-
303 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN SCHUYLER COUNTY...

At 302 PM CDT, a severe thunderstorm was located near Fandon, or 13
miles south of Macomb, moving east at 35 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters reported golfball size hail at the 
         intersection of Illinois 99 and Illinois 101, 4 miles north 
         of Camden at 3 pm.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Schuyler County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 9083 4028 9066 4027 9061 4026 9063
      4016 9081
TIME...MOT...LOC 2002Z 248DEG 31KT 4027 9074 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:47 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 20, 12:47 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1247 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 240 AM CDT Thu Apr 20 2023

A frontal system will bring gusty winds and periods of showers
and thunderstorms to central Illinois today. A few storms may
pose a damaging hail and wind threat, mainly west of Interstate
57, with a tornado or two possible this afternoon. Otherwise,
thunderstorm activity will gradually fade this evening as the
cold front departs. A secondary cold front then swings through
Friday night, brining much colder temperatures and the potential
for widespread frost over the weekend. Dry and seasonable weather
is anticipated into the middle of next week.

&&

.UPDATE...
Issued at 1015 AM CDT Thu Apr 20 2023

Line of convection will continue to move through the CWA this
morning. Cells looked stronger than they do now so expecting a
continuing diminishing trend over the next several hours. CAMs,
once again, do not have a good handle on current situation.
Another round is still expected this afternoon into this evening.
Update has been sent, reflecting these changes.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 240 AM CDT Thu Apr 20 2023

Key Messages:

* Very warm and windy
* Potential for severe thunderstorms
* Elevated fire danger

.Warm and Windy...
An area of warm air advection (WAA) will expand eastward across
the region today as a surface low lifts into the Upper Midwest.
Afternoon highs will once again surge into the lower 80s for a
good portion of central Illinois, though mid 70s may be more
common west of the Illinois River Valley where convection
initializes earlier in the day and limits surface heating.
Otherwise, conditions remain breezy today as the pressure gradient
tightens and the boundary layer becomes well-mixed in the
presence of a strong EML. A Wind Advisory has been issued in areas
where synoptic gusts are most likely to exceed 45 mph for a brief
time this afternoon ahead of the anticipated convection.

.Severe Potential...
Much can go awry today given how many movable parts lie in place,
but generally am anticipating elevated convection to expand into
portions of NE MO, SE IA, and W IL late this morning. Various hi-
res guidance resolve this, which makes sense given numerous key
ingredients coming together including (1) enhanced outflow from
nocturnal upstream convection, (2) a 50+ kt LLJ, (3) a potent mid-
level shortwave embedded in mid- level flow, and (4) an EML. And
as the troposphere yells BINGO, its plausible for us to think that
a few of these storms may pose a hail threat this morning, mainly
in areas along and west of the Illinois River Valley where these
key synoptic and mesoscale features become most prominent.

Any convective debris from activity this morning should clear out
amicably given favorable 850-300mb layer flow, brief subsidence
working in behind the departing mid-level shortwave impulse, and
an expanding right exit region of the upper-level jet core.

Attention then quickly turns toward early afternoon (18-20z/1-3pm)
as convection initiates along and ahead of the cold front over
portions of central MO and western IL. By then, an increasingly
buoyant boundary layer, characterized by a ribbon of 60 degF
surface dewpoints and 1500-2000 J/kg of SBCAPE, will evolve
beneath a strong EML and steepening mid-level lapse rates (8+
degC/km). Deep layer shear will also begin to increase early this
afternoon (to about 40 kts) as 500-mb flow becomes less difluent
atop the surface cold front. This parameter space favors well-
organized updrafts, with the initial storm mode favoring
supercells capable of producing damaging hail and wind. And while
marginal SRH (100-150 m2/s2) somewhat limits the tornado
potential, there may be other sources of localized vorticity
lurking around the region, such as an outflow boundary, that could
enhance SRH and lead to a tornado or two.

Any discrete convective cells should quickly evolve into a line as
shear increases and becomes aligned parallel to the line of
forcing (cold front). This should occur as the line reaches I-55
later in the afternoon, by which time, the tornado and large hail
threat wanes. Still, plenty of low-level buoyancy and favorable
dCAPE values will support a damaging wind threat as the line moves
east toward the I-57 corridor by early evening.

.Elevated Fire Danger...
A dry and well mixed boundary layer will support RH values between
25-30% this afternoon across far SE Illinois. With sustained
winds between 15-20 kts and relatively dry fuels, there is a
concern for rapid fire spread in areas east of I-57 AND south of
I-70. While our forecast comes in just under Red Flag criteria, we
discourage burning activity today.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 240 AM CDT Thu Apr 20 2023

Periods of showers will linger into Friday for locations along and
east of I-57. This is largely due to the fact that the cold front
slows down and shears out with the upper-level forcing quickly
becoming displaced too far east. It's not until Friday evening
does the cold front exit the region as another shortwave pivots
around the upper low and drives a secondary cold front through
central Illinois. Drier and much colder weather filters in for the
remainder of the weekend as daily highs struggle to break 50 degF
and overnight lows crash into the low 30s. As surface winds
diminish Sunday night with the arrival of high pressure,
widespread frost is anticipated and will likely trigger a
regional headline.

Conditions then remain dry and seasonable into the middle of next
week amid a split upper-level flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Apr 20 2023

VFR conditions will prevail at all sites next 24hrs...even with
storms expected later this afternoon into this evening. Broken
cigs around 5kft will be common across all sites this afternoon,
but then when storms are on-site, cigs around 3.5kft can be
expected...with vis around 4sm as well. Conditions will likely be
less during the t-storms, but brief. Have given each site a 2hr
window when storms could be on station and also a VCTS to cover an
hr after the TEMPO group. Once storms pass, showers will continue
for an hour or two, followed by VCSH for the rest of the evening.
Cigs will rise into the mid levels around 10kft for the evening
and then broken cirrus expected during the overnight hours. This
high cirrus will likely continue into the morning hours tomorrow.
Winds will be southwest during the day for all sites, ahead of the
front. Then behind the front become westerly and then
northwesterly later tonight. Winds will be quite gusty, with gusts
of up to 35kts, today but then taper after the line of storms
and into this evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 PM CDT this afternoon for ILZ038-042>046-
051>057-061-062-066.

&&

UPDATE...Auten
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...Auten
Hazardous weather outlook, Apr 20, 11:55 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1155 AM CDT Thu Apr 20 2023

ILZ027>031-036>038-040>044-047>054-061-211700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-
1155 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Southwest winds will gust 35-45 mph today. This could cause
difficult travel for high profile vehicles.

Thunderstorms are likely this afternoon. Some of the storms could be
severe, with damaging wind gusts and large hail the primary hazards.
A tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 PM and 6 PM.

ILZ045-046-055>057-062-063-066>068-071>073-211700-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
1155 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Southwest winds will gust 35-45 mph today. This could cause
difficult travel for high profile vehicles. The gusty winds will
also allow outdoor fire to spread quickly, so burning is
discouraged.

Thunderstorms are likely late this afternoon and evening. Some of
the storms could be severe, with damaging wind gusts and hail the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are forecast on Friday. Severe weather is
not
expected.

Low temperatures will drop near freezing Sunday morning and Monday
morning. This could damage sensitive unprotected outdoor vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and 9 PM.

Erwin

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:49 AM CDTWind AdvisoryILXChampaign, Christian, Coles, Cumberland, DeWitt, Douglas and 10 more15 hr
Apr 20, 2:19 PM CDTSevere Thunderstorm WarningILXSchuyler26 min
Apr 20, 3:16 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler29 min
Apr 20, 3:23 PM CDTSevere Thunderstorm WarningILXMorgan, Scott37 min
Apr 20, 3:31 PM CDTSevere Thunderstorm WarningILXKnox29 min
Apr 20, 3:34 PM CDTTornado WarningILXFulton26 min
Apr 20, 3:56 PM CDTSevere Thunderstorm WarningILXKnox, Stark38 min
Apr 20, 3:59 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell31 min
Apr 20, 4:00 PM CDTSevere Thunderstorm WarningILXMorgan, Scott60 min
Apr 20, 4:28 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell, Woodford32 min
Apr 20, 4:38 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon52 min
Apr 20, 4:49 PM CDTTornado WarningILXPeoria, Tazewell, Woodford26 min
Apr 20, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Marshall, Peoria, Tazewell, Woodford51 min
Apr 20, 4:56 PM CDTFlash Flood WarningILXFulton, Peoria, Tazewell, Woodford2 hr
Apr 20, 5:06 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Schuyler41 min
Apr 20, 5:52 PM CDTSpecial Weather StatementILXChristian23 min
Apr 20, 6:09 PM CDTSpecial Weather StatementILXMcLean36 min
Apr 20, 6:24 PM CDTSpecial Weather StatementILXChristian, Moultrie36 min
Apr 20, 6:35 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Piatt, Shelby40 min
Apr 20, 6:53 PM CDTSpecial Weather StatementILXChampaign37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.